3 Medications That Can Cause Cavities In Children
If your child has a chronic medical condition such as seizure disorder or cardiovascular disease, the pediatrician has probably prescribed medication to manage symptoms. While it is crucial that your child follow the medical protocol developed by the physician, you will need to be vigilant about monitoring for side effects.
While many medications cause common side effects such as drowsiness, dizziness, and gastrointestinal upset, certain drugs can lead to oral problems, which can heighten the risk for dental cavities. Here are three medications that may cause carious teeth in your child and what you can do to help prevent them:
If your child has a seizure disorder such as epilepsy that is managed with anti-convulsant drugs, he or she may be at risk for developing overgrown gum tissue and subsequent cavities. Certain medications which help control the frequency and intensity of seizures can lead to gingival overgrowth, which can be so extreme, that parts of the teeth are obscured by proliferating gum tissue.
Because of this, your child may be unable to brush and floss effectively, which can lead to bacterial buildup and subsequent cavities or gingivitis. If your child's gums look swollen and bright red, or if they bleed easily, the pediatrician may be able to reduce the dosage of the medication, or prescribe a different drug altogether that is less likely to lead to oral problems.
Children born with congenital heart defects are often prescribed drugs to help prevent abnormal cardiac activity. Beta blockers are sometimes recommended to help regulate the rate and rhythm of the heart and to prevent high blood pressure.
If your child takes beta blockers, gum disease and cavities may be more apt to develop. These medications substantially dry out the mouth, and when there is not enough saliva in the oral cavity, infection-causing bacteria can accumulate around the teeth and gums. This can raise the risk for dental cavities and gingivitis; however, by drinking plenty of water throughout the day, this risk can be minimized.
Medications known as psychotropics are used in the management of bipolar disorder, anxiety, depression, and other mental health or mood disorders. While effective in relieving unwanted behaviors, these drugs can lead to serious side effects. In addition to drowsiness, lethargy, confusion, and urinary retention, psychotropic drugs can cause abnormal taste perceptions, dry mouth, and even oral yeast infections.
Certain types of psychotropics can increase your child's blood glucose levels, and when this happens, yeasts such as candidiasis can grow inside the mouth and cause cavities. As with arrhythmia medication, staying well-hydrated can help moisturize the mouth and wash away harmful oral microorganisms, however, if this is ineffective, your child's dentist can recommend a special mouthwash to help promote oral health.
Children's dentistry practices treat a variety of medication-induced oral problems; however, you'll need to make sure that you make an appointment with a dentist like Picone Dental - Vincent J Picone DDS at the first sign of tooth or gum irregularities. The sooner oral problems are recognized and treated, the less likely your child will be to develop long-term or permanent tooth damage.